Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 34 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2640    
    Printed127    
    Emailed0    
    PDF Downloaded251    
    Comments [Add]    

Recommend this journal

 
CASE REPORT
Year : 2010  |  Volume : 52  |  Issue : 1  |  Page : 71-73

Valproic acid-induced abnormal behavior


1 Department of Pharmacy Practice, J.S.S. College of Pharmacy, Mysore, India
2 Department of Neurology, JSS Medical College Hospital, JSS University, Mysore, India

Correspondence Address:
Madhan Ramesh
Department of Pharmacy Practice, JSS College of Pharmacy, S.S. Nagar, Mysore - 570 015
India
Login to access the Email id


DOI: 10.4103/0019-5545.58900

PMID: 20174523

Get Permissions

A 12-year-old female was admitted to hospital with complaints of abnormal behavior. She was on valproic acid 200mg twice daily and clobazam 5mg at night for the past 13 weeks for her complex partial seizures with secondary generalized seizures. On day 60 of the treatment with valproic acid she developed behavioral disturbances and initiated treatment with tablet chlorpromazine, olanzapine and risperidone. During the present hospitalization, as there was no improvement in abnormal behavior, antipsychotics were discontinued and she was on observation for five days. On day 6, valproic acid was replaced with carbamazepine. Patient started recovering gradually from the abnormal behavior three days after the withdrawal of valproic acid and completely recovered after three months. Causality of valproic acid-induced abnormal behavior was 'possible'. Behavioral disturbances associated with valproic acid are rare and is reversible upon discontinuation of the drug. There is a need for vigilance on abnormal behavioral effects in patients receiving valproic acid.



[FULL TEXT] [PDF]*

        

Print this article         Email this article